Georgia, 2006Hail and Damaging Winds in Georgia, July 9, 2006
July 9, 2006 · NWS FFC · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 1:13 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 9, 1:13 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT SUN JUL 9 2006
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
MOISTURE HAS RETURNED TO NORTH GEORGIA WITH SCATTERED SHOWERS AND
THUNDERSTORMS. THESE WILL CONTINUE INTO THE EVENING HOURS AS A
WEAK S/W MOVES INTO NORTH GEORGIA. THE S/W WILL STALL ACROSS THE
CWA TONIGHT AND WITH LINGERING OUTFLOW BOUNDARIES...A FEW OF THE
SHOWERS MAY HANG ON PAST MIDNIGHT ACROSS EXTREME NORTH GA. ANOTHER
WEAK H7 S/W WILL MOVE ACROSS THE SOUTHEAST MONDAY AND MONDAY NIGHT
BRINGING A LITTLE MORE INSTABILITY TO THE CWA...MAINLY THE NORTH
HALF AND WILL CONTINUE CHANCE POPS ACROSS THE NORTH. THE SYSTEM
PULLS AWAY FROM GA MONDAY NIGHT AND TUESDAY AND THIS WILL DIMINISH
THE CHANCE OF PRECIP. HOWEVER ATLANTIC AND GULF MOISTURE WILL BE
SPREADING INTO THE CWA ON THE HEELS OF THIS SYSTEM AND WITH THE
MOISTURE LEFT BEHIND FROM THE S/W...DAYTIME HEATING WILL GET A FEW
THUNDERSTORMS DEVELOPING TUESDAY AFTERNOON...ENDING TUESDAY
EVENING. MOS TEMPS LOOK GOOD THROUGH THE SHORT TERM.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
AXIS OF BEST MOISTURE CONTINUES TO SLOWLY SHIFT TO THE EAST THROUGH
THE DAY ON WEDNESDAY. LIGHT SHOWERS COULD EVEN OCCUR DURING THE
MORNING HOURS ON WEDNESDAY AS THE LOW AND MID LEVELS OF THE
ATMOSPHERE BECOME NEARLY SATURATED. BY WEDNESDAY AFTERNOON THE AXIS
OF BEST MOISTURE WILL SHIFT TO THE EASTERN HALF OF THE STATE...AS
500MB RIDGE BEGINS TO BUILD INTO THE AREA FROM THE WEST.
THUS...CONVECTIVE ACTIVITY ON WEDNESDAY SHOULD BE THE MOST EXTENSIVE
ACROSS THE EASTERN HALF OF THE STATE. BY THURSDAY INTO FRIDAY THE
BEST MOISTURE WILL BE ALONG THE ATLANTIC COAST...HOWEVER SUFFICIENT
MOISTURE WILL REMAIN IN PLACE ACROSS NORTH AND CENTRAL GEORGIA TO
SUPPORT ISOLATED AFTERNOON CONVECTION. TEMPERATURES WILL ALSO WARM
THROUGH LATE WEEK AND INTO THE WEEKEND AS A MAMMOTH UPPER-LEVEL
RIDGE DEVELOPS ACROSS THE CENTRAL PORTION OF THE COUNTY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 69 87 70 91 / 30 20 20 20
ATHENS 66 90 68 92 / 20 20 20 20
GAINESVILLE 67 86 69 89 / 30 30 20 20
ROME 68 90 69 94 / 30 30 20 20
COLUMBUS 68 92 72 94 / 10 10 10 20
MACON 64 93 69 95 / 10 10 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17
Hazardous weather outlook, Jul 9, 5:18 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 AM EDT SUN JUL 9 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
618 AM EDT SUN JUL 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHWEST GEORGIA THIS
AFTERNOON AND TONIGHT.
.SYNOPSIS...
AN UPPER LOW OVER THE MID-ATLANTIC REGION WILL SLOWLY WEAKEN AND
LIFT NORTHEAST. A LARGE SURFACE HIGH WILL DEVELOP OFF THE SOUTH
CAROLINA COAST. ALOFT...A LARGE UPPER RIDGE WILL BUILD OVER THE
MIDWEST...BRINGING NORTHWEST FLOW AND A SERIES OF WEAK DISTURBANCES
TO THE EAST AND SOUTHEAST U.S.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE CLOUD-T0-GROUND LIGHTNING AND PENNY-SIZED HAIL. THE MOST
FAVORABLE AREA FOR THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM
CARROLLTON...TO ATLANTA...TO GAINESVILLE. THE MOST LIKELY TIME FOR
THUNDERSTORMS WILL BE FROM 4 PM UNTIL MIDNIGHT.
.DISCUSSION...
A SERIES OF WEAK DISTURBANCES WILL RIDE AROUND THE NORTHEAST PERIPHERY
OF A BUILDING UPPER RIDGE OVER THE MIDWEST. THIS COMBINED WITH
SLOWLY INCREASING LOW-LEVEL MOISTURE AND INSTABILITY ACROSS
GEORGIA WILL LEAD TO A MORE FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS DURING THE NEXT 24 HOURS. THUNDERSTORMS THIS
AFTERNOON ARE EXPECTED TO BE OF THE PULSE VARIETY...BUT BECAUSE OF
RELATIVELY COLD AIR ALOFT...-8C AT 500MB...SOME THUNDERSTORMS
COULD PRODUCE HAIL. LIFTED INDICES BY AFTERNOON ARE FORECAST TO BE
IN THE -3 RANGE ACROSS NORTHWEST GEORGIA WITH CAPES OF 2500 TO
3000. THE LACK OF ANY ORGANIZED SURFACE OR UPPER AIR WIND FIELD
SHOULD INHIBIT THE DEVELOPMENT OF MORE THAN JUST ISOLATED SEVERE
THUNDERSTORMS. LITTLE TO NO THUNDERSTORM DEVELOPMENT IS EXPECTED
ACROSS CENTRAL GEORGIA TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE AN INCREASING THREAT FOR THUNDERSTORMS THROUGH
SATURDAY...ESPECIALLY FOR THE PERIOD MONDAY THROUGH THURSDAY.
SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH DAY. ISOLATED PULSE SEVERE THUNDERSTORMS ARE
POSSIBLE EACH DAY. IN ADDITION...THE THREAT FOR HEAVY RAIN WILL
INCREASE THROUGH THE WEEK AS TROPICAL MOISTURE BEGINS TO FEED INTO
THE AREA FROM THE GULF.
.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
19
In the hours before
Special weather statement, Jul 9, 3:26 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT SUN JUL 9 2006
GAZ019-092100-
426 PM EDT SUN JUL 9 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FLOYD COUNTY UNTIL 500 PM EDT...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINDALE...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LINDALE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Thunderstorm Wind, Floyd
- When
- July 9, 3:29 PM EST to 3:34 PM EST
- Where
- Floyd County, Lindale
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.183, -85.183
A trained spotter and the public reported that one tree was down in Lindale and several large tree limbs were down in Lindale and Silver Creek. Wind gusts were estimated at 40 to 50 mph.
Thunderstorm Wind, Carroll
- When
- July 9, 3:57 PM EST to 4:26 PM EST
- Where
- Carroll County, Bowdon
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.533, -85.250
The public reported that one large tree was blown down and a small shed was blown off its foundation.
Hail, Carroll
- When
- July 9, 4:37 PM EST to 4:43 PM EST
- Where
- Carroll County, 3 mi SW of Tyus
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.433, -85.233
The public reported quarter-sized hail in the southwest part of the county south of Bowdon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 9 to 31, 20061 death · 18 injured · $12 million · 2 events
- High Surf in Guam, July 9, 20061 death · 1 injured · 1 event
- Flash Flooding and Hail in Wisconsin, July 9, 2006$227,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Colorado, July 9, 2006$100,000 · F1 · 7 events
- Hail and Damaging Winds in Michigan, July 9, 2006$95,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Michigan, July 9, 2006$106,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, July 9, 2006$56,000 · 62 kt wind · 10 events
- Hail and Damaging Wind in Wisconsin, July 9, 2006$25,000 · 55 kt wind · 4 events
- Flash Flood in Colorado, July 9, 2006$20,000 · 1 event
- High Surf in Hawaii, July 9 to 13, 200610 events
- Marine Thunderstorm Winds and Waterspouts in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526530, 5526531, 5526532.